Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 125, NWS Pueblo, CO

August 25, 2001Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 25, 2001, 11:49 AM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 25, 2001, 11:49 AM MDT (17:49 UTC)
Expired
Aug 25, 2001, 12:45 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 251750
SVRPUB
COC055-101-251845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1149 AM MDT SAT AUG 25 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUERFANO COUNTY IN SOUTHEAST COLORADO
  SOUTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 1245 PM MDT

* AT 1149 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM OVER CEDARWOOD...OR ABOUT 23 MILES NORTHEAST OF
  WALSENBURG...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  SOUTHERN PUEBLO...NORTHEASTERN HUERFANO AND EASTERN HUERFANO
  COUNTIES

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3803 10450 3800 10473 3755 10468 3778 10444

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 AM MDT, 8 hours 49 minutes earlier.

Area forecast discussion, Aug 25, 3:00 AM MDT, 8 hours 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT SAT AUG 25 2001

...A FAIRLY POTENT SHORT WAVE WILL MOVE THROUGH THE AREA THIS MORNING
AND EARLY AFTERNOON...AND CLEAR THE AREA BY EARLY EVENING...

CURRENTLY...SHORTWAVE OVER NW COLORADO MOVING EAST-SOUTHEAST.
SHORTWAVE IS ALREADY FORCING A FEW CG/S IN THE MTNS AS I
WRITE. SFC LOW IS FORMING OVE SE CO...AND DEWPOINTS IN THE 60S
(AND ASSOCIATED LOW CLOUDS) ARE ADVECTING WEST ACROSS THE CO SE
PLAINS.

     NOW THROUGH THIS EVENING...

SYSTEM WILL RACE SOUTHEAST. SHOWERS AND THUNDERSTORMS WILL AFFECT
ALL AREAS TODAY...WITH THE MOST ACTIVITY OVER THE FAR SE PLAINS AND
THE LEAST OVER THE FAR SW (SAN JUANS). A FEW STORMS ARE ALREADY
ONGOING IN THE MTNS...SHOWERS AND STORMS WILL AFFECT THE SPRINGS AREA
THIS MORNING AND EARLY AFTERNOON...AND THEN CLEAR OUT BY MID
AFTERNOON (IF NOT A BIT EARLIER). OVER THE FAR SE PLAINS...MOST OF
THE ACTIVITY SHOULD BE OVER BY LATE AFTERNOON.

A FEW STRONG STORMS WILL BE POSSIBLE...MAINLY SOUTH OF A LINE FROM
KIOWA COUNTY TO WALSENBURG. MAIN CONCERN WILL BE WIND. IF SYSTEM
WAS COMING THROUGH DURING PRIME HEATING...SVR THREAT WOULD BE
GREATER.

SYSTEM SHOULD CLEAR ALL OF AREA BY EARLY EVENING...WITH MOSTLY
CLEAR SKIES.

NOTE...I MAY MAKE SOME MINOR ADJUSTMENTS TO ABOVE AS 06Z MESOETA MAY
CLARIFY TIMING OF CONVECTION.

SUNDAY...PULLED OUT POPS EVERYWHERE AS SHORTWAVE IS GOING TO CLEAR
AREA OF ALL DECENT LLVL MOISTURE. LIKEWISE....SUNDAY WILL BE MOSTLY
SUNNY WITH HIGHS 80S-90S...70S HIER TERRAIN.

EXTENDED...WILL KEEP SLIGHT CHANCE IN ZONES THROUGH PERIOD. NW FLOW
CONTINUES WITH MINOR DISTURBANCES MOVING THROUGH. AVN IS NOT
PAINTING ANYTHING TO REALLY LATCH ONTO...EXCEPT MAYBE LATE WED WHEN
ANOTHER SURGE COMES THROUGH.

WITH RIDGE OVER FAR W CONUS...IT WILL KEEP SIGNIF MOISTURE OUT OF THE
MTNS...SO WE ARE GOING TO SEE AN EXTENDED PERIOD OF RELATIVELY DRY
WEATHER...AND FIRE DANGER WILL LIKELY START TO CREEP UP ACROSS THE
HIER TERRAIN DURING NEXT WEEK.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, Aug 25, 7:14 AM MDT, 4 hours 35 minutes before
COZ058>081-251515-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
714 AM MDT SAT AUG 25 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS LIKELY TODAY FOR A FEW SEVERE THUNDERSTORMS
FOR ALL OF SOUTHEAST COLORADO AND THE ADJACENT MOUNTAINS...

LATEST COMPUTER MODEL PROJECTIONS INDICATE A VERY UNSTABLE
ATMOSPHERE IS GOING TO DEVELOP OVER THE REGION LATER THIS MORNING
AND AFTERNOON. AS THIS IS OCCURRING...AN UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE STATE. SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS MORNING AND INCREASE IN INTENSITY AS THE DAY PROGRESSES.
ALTHOUGH WIND SHEAR IS RELATIVELY WEAK...THE COMBINATION OF THE
VERY UNSTABLE ATMOSPHERE AND THE DISTURBANCE MOVING THROUGH WILL
ALLOW FOR A FEW OF THESE STORMS TO BECOME SEVERE. THE GREATEST
THREAT WILL BE WIND GUSTS TO 70 MPH AND HAIL UP TO 2 INCHES IN
DIAMETER.

ALTHOUGH THE ENTIRE AREA HAS A RISK OF SEVERE STORMS TODAY...THE
GREATEST THREAT WILL GENERALLY BE SOUTH OF A LINE FROM THE
CHEYENNE...KIOWA COUNTY LINE...TO LA JUNTA...TO WALSENBURG.

TECHNICAL INFORMATION...LATEST RUC GRIDDED FIELDS ALONG WITH
06 UTC MESOETA GUIDANCE IS INDICATING CAPES OF 3000 JOULES PER
KILOGRAM OVER THE SOUTHEAST PLAINS LATER TODAY. THESE VALUES
APPEAR TO BE VALID GIVEN DEWPOINTS IN THE MID 60S OVER MOST
OF THE FAR SOUTHEAST PLAINS AT 6 AM THIS MORNING. CAPES OFF
THE LAPS ANALYSIS WERE ALREADY NEAR 1000 JOULES PER KILOGRAM.
ALTHOUGH DEEP LAYER SHEAR IS EXPECTED TO BE RELATIVELY WEAK...AT OR
ABOUT 30 KNOTS...THE COMBINATION OF THE HIGH CAPE AND VORTICITY
MAXIMUM WILL ALLOW FOR A FEW SEVERE STORMS TODAY.

IF THE MOISTURE MAKES IT BACK TO THE MOUNTAINS OF FAR SOUTHEAST
COLORADO (GREATER TRINIDAD/WET MOUNTAIN REGION)...THEN THERE COULD
BE AN HP SUPERCELL MOVE THROUGH THIS AREA AS WINDS ALOFT WILL BE
STRONGER THIS REGION. THIS WOULD INCREASE THE DAMAGING HAIL THREAT
OVER THIS AREA.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:52 AM MDTSevere Thunderstorm WarningPUBPueblo53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.